I have had graves disease since the age of 32 and I am 46. Just this last month I have been having problems falling alseep. I had my TSH tested and it is 0.2uIU/m. and my Free T4 is 1.2 ng/dl do you think this could be the cause. My doctor says that my test are in the normal range. I contacted my doctor and she said just to not a 1/2 of 1 pill once a week and things will calm down in the mean time I cannot sleep without taking ambien. I have never had this problem before. I am very athletic and full of energy, but lately since I cannot sleep I do not feel like doing much. Any suggestions? My doctor refuses to let me see a thyroid specialist she said she knows enough to help me.
Hi... I'd like to help, advise but need to ask first... what are you on for the graves? PTU? Propylthiuracil? How much and how often? Is there any tremor at all (hand)? If so are you on meds for this? If there is any tremor in your hand (hold it straight out and you'll know because you will NOT be able to steady it) and you are not medicated for it, then you will not be able to sleep because your doc is not treating this. There are so many things that can interfere with your sleep, including high cortisol at night (you could check your cortisol levels by doing a 24 hour saliva adrenal test ... go to StopTheThyroidMadness.com and look up Sluggish Adrenals and then find the CANARY CLUB or google it. ORder the test ($141.50) and see if you have high cortisol at night... this could cause you to have too much "nervous energy" at night and then I can tell you exactly what to take for it and where to get it... I've been thru Graves but now am Hypo. PLEASE LuLu, whatever you do, DO NOT EVER ALLOW THEM TO GIVE YOU R.A.I. (Radioactive Iodine) for graves, or for goiter or ANYTHING they say you "RISK"... "R.A.I. is considered outdated and barbaric in all of Western Europe and Japan".... Always a word to the wise from me.
I'll try to be online again tomorrow if I can stand up and if you can give me some info (your meds etc) then I can help you more. Chamomille Tea is an acquired taste but if you do not make it too strong it can calm you to sleep. Try the one by Celestial Seasons (In Europe we give it to our babies lukewarm in their bottles when they won't sleep).
As for your doc refusing you a thyroid specialist... honey, I have to tell you honestly, the only specialists on the subject are the ones writing books on it and NOT seeing patients in America. Also there is a forum called Our Personal Graves Story I used to go to... lots of help and info there too. Hope this helped a little bit.
Last thought... I don't think your doc would mind my suggesting you take 2 benadryls (those pink allergy pills of 25 mg each). THAT will put you to sleep if you take it 1/2 hr before bed and then relax with a book or movie until it kicks in. I do this sometimes (Adrenal disfunction) and I find that by distracting myself with reading or a video the pills work within the hour. (ALL O.T.C. SLEEPING PILLS' BASIC INGREDIENT IS ANTIHISTIMINE). So get some Benadryl or generic (they're all the same but maybe you should get the Benadryl to begin) and GET SOME SLEEP! Here I'm hoping to be able to STOP SLEEPING.... I slept last week for 72 hours STRAIGHT except to pee and then immediately feel asleep again. I KNOW that Graves is not fun, but please read up on HYPOTHYROID, on RAI and really EDUCATE yourself on all of it. Hypo is much worse and so hard (impossible for most) to regulate. HOWEVER, you DO need to sleep at least 7 hours (8 to 9 if you're a GEMINI) and at 46 (GREAT AGE!) you should begin to be very health-conscious with your diet etc. You should be looking at another 50 good years ahead if you begin NOW to be always in control and inthe driver's seat with your health. TRY THE ALLERGY PILLS AND LET US KNOW HOW YOU ARE DOING!
There are very creditable sources in every state in America that can assist you in getting proper treatment.
It is against the law for your doctor to NOT refer you to a specialist if that is truely what you want and need. You must however, do most of your checking on a doctors experience and if possible find one that fits your needs. Then demand your treating doctor to refer you. Many University hospitols will see you with out a referral - so if you have your test-labs-scan in your possession - try calling them.
Graves is hard on the body - and will effect your sleep. Until your TSH is brought up may experience symptoms and need assistance with sleep aid meds. Anxiety is another major problem and can be confused with sleep problems.
I was Graves 2003 and "hyperstomed" it is very bad. If I would not of under gone RAI - I would have died - it will cause a stoke if not controlled. You must keep in mind that every thryoid patient is different. We are all not clones and "one size does not fit all"
Some thyroid patients have their feelings that their treatments were unsuccesful and have cause more problems for them - while others are very happy with their treatment and are living better lives than they ever did.
Natural teas and home remedies are good to practice for over all health - but hormones are a chemical imbalance that require constant supervision to get under control.
There are many treatments options to consider for Graves - and how far you are imbalanced - the treatment needs to fit the Dx.
Clinically - benadryl will give a patient more of a jitter and any antihestime - and if you are on anti anti thyroid medication - you could raise your BP and suffer more sleepless nights.
Our options are great and we can utilize many resources to help us get better here. Graves is Graves. I hope check out credible options for your treatment.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.